Michigan, 2005

Cold in Michigan, January 16, 2005

January 16, 2005 · NWS DTX · 1 event in 1 county or zone

A man in his 50s was found frozen to death in a grassy area near a sidewalk in Redford Township at about 130 AM. Investigators said he was probably homeless.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A man in his 50s was found frozen to death in a grassy area near a sidewalk in Redford Township at about 130 AM. Investigators said he was probably homeless. Detroit Metro reported a temperature of 16 degrees F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 15, 11:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 15, 11:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1145 PM EST SAT JAN 15 2005

.AVIATION...

A TOUGH CALL ON FLIGHT CATEGORY IN THE SAGINAW VALLEY TONIGHT. MVFR
LAKE STRATUS HAS MADE IT INTO THAT AREA ON WESTERLY LOW LEVEL FLOW.
CURRENT THINKING IS THAT THIS WILL BREAK OFF FROM THE MASS OF CLOUDS
CLOSER TO THE LAKE MICHIGAN SHORELINE AS THE LOW LEVEL FLOW BACKS
TOWARD THE NORTHWEST. DOWNSLOPE FLOW AND LOW INVERSION HEIGHT WILL
TEND TO PROTECT THAT AREA FROM LOW CLOUDS AFTER THAT.

AT THE SAME TIME, THE THE NORTH TO NORTHWEST LOW LEVEL WINDS AND THE
SURFACE RIDGE AXIS WILL GUARD THE REST OF THE AREA AND KEEP VFR
CONDITIONS GOING TROUGH SUNDAY, BUT HIGH CLOUDS ASSOCIATED WITH THE
OHIO VALLEY SYSTEM WILL COVER THE REGION UNTIL SUNDAY AFTERNOON.

&&

.UPDATE... ISSUED AT 943 PM TODAY

SURFACE HIGH PRESSURE CONTINUES TO HOLD ON IN LOWER MICHIGAN BETWEEN
SURFACE REFLECTIONS OF THE UPPER TROF THAT ARE OVER LAKE SUPERIOR
AND IN THE OHIO VALLEY. CLOUDS FROM LAKE MICHIGAN ARE AROUND MOUNT
PLEASANT WITH SATELLITE SHOWING SOME SIGNS OF THE LOW LEVEL FLOW
BACKING TOWARD THE NORTHWEST. WHILE THERE WILL BE SOME LAKE CLOUDS
AROUND WHILE THE LOW LEVEL FLOW BACKS TOWARD THE NORTH, EXPECT THICK
CIRRUS TO MAKE IT A MOSTLY CLOUDY NIGHT OVER THE AREA. THE CLOUDS
AND LIGHT NW WINDS WILL KEEP THE TEMPERATURE FORECAST ON TARGET BUT
BELOW ZERO READINGS WILL BE ON THE COLD END OF THE RANGE.

PLAN TO KEEP THE CHANCE MENTION OF LIGHT SNOW NEAR THE OHIO BORDER
OVERNIGHT. WELL PROBABLY START SEEING SOME VIRGA SOON ON THE KDTX
RADAR WHICH WILL PERSIST DURING THE NIGHT. A 40 POP LOOKS GOOD FOR
THE SYSTEM BRUSHING BY TO OUR SOUTH.

THE GOING FORECAST IS IN GOOD SHAPE AND NO UPDATES ARE PLANNED.

&&

.SHORT TERM... ISSUED AT 415 PM TODAY

LAKE EFFECT CLOUDS OFF OF SOUTHERN LAKE HURON ARE DISSIPATING AND
WILL REFORM OVERNIGHT OFF THE SOUTHEAST END OF THE LAKE AS FLOW
BECOMES MORE NORTHWESTERLY. THIS NORTHWESTERLY FLOW WILL ALSO BRING
A CHANCE OF SNOW OFF THE LAKE INTO HURON COUNTY TOWARDS DAYBREAK. DO
NOT EXPECT MORE THAN SOME LIGHT SNOW OR FLURRIES AS THE FLOW
CONTINUES TO SHIFT THROUGH THE NIGHT WITH BETTER ORIENTATION
BRINGING SNOW TO THE CANADIAN SIDE OF THE LAKE.

A CLIPPER WILL DROP DOWN OUT OF NORTHWESTERN CANADA AND MOVE THROUGH
THE BROAD TROUGH OVER THE EASTERN US TONIGHT. THE MAIN ENERGY WITH
THIS SYSTEM WILL MOVE FROM IOWA THROUGH THE OHIO RIVER VALLEY AND
WILL PRODUCE PRECIP AS IT PUSHES A BAROCLINIC ZONE AT 850MB TO THE
SOUTHEAST. PRETTY GOOD MODEL AGREEMENT ON QPF LOCATION AND AMOUNTS
ACROSS INDIANA AND OHIO WITH LITTLE OR NO PRECIP INTO SOUTHEAST
MICHIGAN. ETA SHOWING A LITTLE BIT STRONGER VORTICITY ADVECTION AND
MID LEVEL FGEN THAN GFS BUT GIVEN THAT NEITHER MODEL SHOWING THIS
OVER OUR AREA HAS LITTLE IMPACT ON ACTUAL FORECAST. HAVE PUT A
CHANCE OF LIGHT SNOW IN SOUTHERN TWO TIERS OF COUNTIES IN CASE THIS
SNEAKS FURTHER NORTH OVERNIGHT.

&&

.LONG TERM...  (SUNDAY NIGHT THRU SATURDAY)

FIRST CLIPPER SYSTEM ON SCHEDULE FOR LATE SUNDAY NIGHT INTO MONDAY
MORNING. MODELS CONTINUE TO INDICATE ENHANCED THERMAL TROFFING OVER
LAKE HURON WITH THIS SYSTEM...AND NORTHERN THUMB REGIONS GETTING
BRUSHED WITH QUICK SHOT OF GOOD LOW LEVEL CONVERGENCE. MODELS ALSO
SHOWING BETTER SYNOPTIC LIFT...WITH MODEST 700-850 MB QVECTOR
CONVERGENCE OVER THE NORTHERN CWA AND LAKE HURON...AND WEAK 300 MB
DIVERGENCE IN LEFT FRONT QUAD OF JET DIVING DOWN OVER THE CENTRAL
GREAT LAKES. COULD ALSO SEE A BRIEF SHOT OF LAKE EFFECT OFF OF LAKE
MICHIGAN...INTO THE CENTRAL CWA...QUICKLY SHIFTING SOUTH TO THE I-94
CORRIDOR BY 12Z. SYNOPTIC LIFT COINCIDING WITH DELTA TS IN THE MID
20S...HOWEVER INVERSION HEIGHTS AROUND 3K FEET WILL BE LIMITING
FACTOR...WOULD NOT BE SURPRISED TO SEE ACTUAL INVERSION HEIGHTS
AROUND 5K FEET THOUGH AS -22C 850 MB TEMPERATURES MOVE OVER SOUTHERN
LAKE MICHIGAN. COULD SEE A QUICK INCH OF SNOW OVER PORTIONS OF THE
WEST CWA BY 12Z.

STRONG WARM AIR ADVECTION KICKS IN ON TUESDAY AHEAD OF CLIPPER
SYSTEM. BEST LIFT AND THETA-E ADVECTION FOCUSED OVER NORTHERN LOWER
THOUGH...SO WILL CONTINUE WITH JUST CHANCE POPS AT THIS TIME. ALSO
WILL CUT GUIDANCE TEMPERATURES BACK 3-5 DEGREES...WILL BE HARD TO
DISPLACE LARGE POOL OF ARCTIC AIR...AND MODELS MAY BE A LITTLE QUICK
IN DOING SO.

MEDIUM RANGE MODELS IN GENERAL AGREEMENT OVER THE GREAT LAKES REGION
WEDNESDAY THROUGH SATURDAY...WITH EUROPEAN AND CANADIAN MODELS A
LITTLE FASTER WITH PROGRESSIVE LONG WAVE PATTERN. PREFER THESE
MODELS OVER THE GFS...AS THE GFS HAS BEEN SOMEWHAT UNSTABLE LAST
SEVERAL RUNS...FLIP FLOPPING BETWEEN A MORE ZONAL AND HIGHER
AMPLITUDE PATTERN OVER THE GREAT LAKES REGION. GFS MAY BE FOCUSING
ON A MORE CONSISTENT SOLUTION THOUGH AS DAY 5-7 ENSEMBLE
MEMBERS MORE TIGHTLY CLUSTERED WITH MEAN TROF POSITION OVER THE
NORTHEAST U.S. AND CENTRAL GREAT LAKES REMAINING IN HIGH AMPLITUDE
NORTHWEST FLOW...MUCH LIKE THE ECMWF. GFS ALSO MORE AGGRESSIVE WITH
CLIPPER SYSTEM FOR WEDNESDAY AND IS IN GOOD AGREEMENT WITH SHORT
RANGE MODELS. SO COLD TEMPERATURES TO CONTINUE OVER THE GREAT LAKES
THROUGH NEXT WEEKEND WITH REINFORCING SURGES OF COLD BEHIND CLIPPER
SYSTEMS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

.MI...NONE.
.LAKE HURON...NONE.
.LAKE ST CLAIR...NONE.
.MI WATERS OF LAKE ERIE...NONE.

&&

BT/KEK/GSS
Hazardous weather outlook, Jan 15, 4:00 PM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EST SAT JAN 15 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-161200-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
400 PM EST SAT JAN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

SEVERAL RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF ACCUMULATING SNOW TUESDAY NIGHT THROUGH
WEDNESDAY AS A LOW PRESSURE SYSTEM DROPS SOUTH FROM CENTRAL CANADA
AND TRACKS THROUGH THE CENTRAL GREAT LAKES. AT THIS EARLY STAGE IN
THE FORECAST... SNOWFALL ACCUMULATIONS LOOK TO REMAIN AT 4 INCHES OR
LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-161200-
SAGINAW BAY-SOUTHERN LAKE HURON-LAKE HURON NEARSHORE FROM PORT
AUSTIN TO PORT HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT
RIVER-MICHIGAN WATERS OF LAKE ERIE-
400 PM EST SAT JAN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS ARE POSSIBLE ON LAKE HURON TUESDAY THROUGH
WEDNESDAY AS A STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE NORTHERN
GREAT LAKES REGION. SMALL CRAFT ADVISORIES MAY BE NEED FOR ALL OF
THE NEARSHORE WATERS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CONSIDINE/GSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Wayne

When
January 16, 1:00 AM EST to 2:00 AM EST
Where
Wayne forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Wayne2005-01-1655MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436378.